Thunderstorm Wind, Newton
- When
- May 2, 12:58 PM CST
- Where
- Newton County, Diamond
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -94.317
Two trees were downed from severe thunderstorm wind gusts.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 12:30 AM CST, 12 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 AM CDT SUN MAY 2 2004 .DISCUSSION... FORECAST CONCERNS: DENSE FOG THIS MORNING...SHOWERS/THUNDER THIS AFTERNOON AND FROST POTENTIAL MONDAY MORNING. VIS/FOG SATELLITE PICTURE SHOWING AN ENHANCED AREA OF LOW CLOUDS/FOG DEVELOPING OVER FAR SOUTHWEST MISSOURI AS OF 1 AM. GROVE OKLAHOMA AND NORTHWEST PORTIONS OF ARKANSAS ALREADY AT A QUARTER OF A MILE. WILL MAKE SOME CALLS THIS MORNING AS TO WHETHER TO ADD A DENSE FOG ADVISORY...OR LEAVE PATCHY DENSE FOG IN THE ZONES INSTEAD. UPSTREAM SHORT WAVE ALREADY PRODUCING A BAND OF MID LEVEL CLOUDS AND SOME WEAK REFLECTIVITY RETURNS OVER SOUTHERN NEBRASKA AND NORTHERN KANSAS. MODELS HAVE BEEN ADVERTISING AN INCREASE IN AREAL COVERAGE AND QPF AMOUNTS FOR THE PAST SEVERAL RUNS...AND THIS SEEMS REASONABLE DUE TO THE STRENGTH OF THE UPPER SHORT WAVE...SHARP 50H TEMPS...AND STEEP LAPSE RATES BY THIS AFTERNOON OVER THE FORECAST AREA. CROSS SECTIONS OVER THE AREA DOES INDICATED ENOUGH INSTABILITY TO PRODUCE AN ISOLATED THUNDERSTORM OR TWO. ANYWAY...THIS SHORT WAVE QUICKLY MOVES SOUTHEAST OF THE AREA BY THIS EVENING WITH STRONG SUBSIDENCE IN ITS WAKE. LATEST MODEL INFORMATION FOR MONDAY MORNING MAY INDICATE ENOUGH MIXING IN LOW LEVELS TO KEEP SURFACE WINDS FROM DECOUPLING. HOWEVER...GRADIENT IS NOT STRONG AND ANY COLD AIR ADVECTION ENHANCEMENT SHOULD KEEP AS LEAST THE SHELTERED VALLEYS AND LOW LYING AREAS TO FALL INTO THE LOW TO MID 30S. WILL KEEP PATCHY FROST IN THE ZONES...BUT LATER SHIFTS WILL NEED TO LOOK AT ADDITIONAL INFORMATION AND SEE IF A FROST ADVISORY IS WARRANTED. THE UPPER LEVEL FLOW BECOMES LESS AMPLIFIED BY MID WEEK. HOWEVER...ANOTHER COLD FRONT MOVES AS FAR SOUTH AS NORTHERN MISSOURI BY TUESDAY NIGHT/WEDNESDAY. HAVE INCREASED CLOUD COVER A BIT...BUT WITH THE UPPER FLOW WNW...AND BECOMING INCREASINGLY WESTERLY...DONT BELIEVE THE COLD FRONT WILL MOVE INTO SOUTHERN MISSOURI AT THIS TIME. NO CHANGES IN THE EXTENDED PERIOD WITH THE MAIN JET AXIS ACROSS THE NORTHERN PLAINS. THEREFORE...DONT SEE ANY SIGNIFICANT CHANCE OF PRECIPITATION AFTER TOMORROW THROUGH THE NEXT 5 TO 7 DAYS. JLT && .AVIATION... HAVE ALREADY ADDED SOME FOG TO THE KSGF AND KJLN TAFS FOR THE OVERNIGHT PERIOD. OTHERWISE...FOG SHOULD BURN OFF FAIRLY QUICKLY SUN MORNING...BUT DIURNAL CUMULUS SHOULD QUICKLY DEVELOP LATE IN THE MORNING. HAVE ADDED A PROB30 FOR SHOWER ACTIVITY SUN AFTERNOON. CLOUD BASES SHOULD GENERALLY BE VFR DURING THAT TIME. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 2 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031023- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS PRODUCING NICKEL SIZE HAIL AND 60 MPH WIND PATCHY FROST TONIGHT AREAS AFFECTED AND TIMING: THUNDERSTORMS OVER SOUTHEAST KANSAS WILL SPREAD EASTWARD ACROSS CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON...ENDING OVER SOUTH CENTRAL MISSOURI BY EARLY EVENING. PATCHY FROST WILL ALSO BE POSSIBLE BETWEEN 4 AND 8 AM IN LOW LYING AREAS OVERNIGHT. DISCUSSION: COLD AIR ALOFT COUPLED WITH LIFT ASSOCIATED WITH A MID LEVEL JET OF STRONGER WINDS WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. WHILE THE STORMS WILL LIKELY PRODUCE ONLY LIMITED RAINFALL...HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE. WIND GUSTS TO 60 MPH WILL ALSO BE POSSIBLE DUE TO DRY AIR ALOFT. ADDITIONAL INFORMATION: AREA SHERIFF DEPARTMENTS INDICATE FLOOD WATERS FROM OVER THE WEEKEND HAVE MOSTLY FALLEN BACK TO NORMAL LEVELS ACROSS THE REGION. RAINFALL FROM THE STORMS THIS AFTERNOON IS EXPECTED TO BE LIGHT ENOUGH TO MINIMIZE THE THREAT OF ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER WHICH MAY OCCUR TODAY. HOWEVER...IF SEVERE WEATHER IS OBSERVED...PLEASE USE NORMAL COMMUNICATION PROCEDURES TO RELAY INFORMATION. RUNNELS/WATSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT SUN MAY 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0143 PM DOWNBURST (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/02/2004 JASPER MO LAW ENFORCEMENT
ROOF BLOWN OFF OF HERMAN LUMBER CO. AT 15TH AND
RANGELINE. SIGN WAS BLOWN DOWN AND CAR WINDOWS BLOWN
OUT. PEA SIZE HAIL WAS ALSO REPORTED.
0147 PM DOWNBURST (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/02/2004 JASPER MO BROADCAST MEDIA
NUMEROUR CAR WINDOWS BLOWN IN AT 15TH STREET WAL-MART.
FEHThe Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were downed from severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397965.